Neurological Question #48

Question

A client with a diagnosis of epileptic seizures is on anticonvulsant therapy, and is at the clinic for follow-up. The client reveals signs of central nervous system (CNS) depression with complaints of increased lethargy and confusion. The nurse provides further instruction on CNS depression after the client discloses use of which of the following?

Answers

  1. Alcohol during football season.
    • Rationale:
  2. Furosemide.
    • Rationale:
  3. Metformin.
    • Rationale:
  4. Calcium containing antacids
    • Rationale:

Overview

Explanation

Alcohol is the most common culprit for increasing phenytoin serum levels, which may induce toxicity and CNS depression. Furosemide may decrease levels of phenytoin, not increase levels. Metformin may be affected by phenytoin by causing blood sugar levels to rise, but it does not cause CNS depression when taken with phenytoins. Calcium containing products may decrease absorption of phenytoids.

Learning Outcomes

Test Taking Tip

Video Rationale